Question 3.3

Created on Tue, 05/12/2015 - 03:00
Last updated on Fri, 04/28/2017 - 16:50
Pass rate: ?
Highest mark: ?

Other SAQs in this paper

Other SAQs on this topic

The following blood results were obtained from a 63-year-old female in the ICU. She has septic shock, coagulopathy and requires renal replacement therapy. Her condition has deteriorated in the last few hours:

Parameter

Patient Value

Normal Adult Range

Sodium

136 mmol/L

135 – 145

Potassium

4.3 mmol/L

3.2 – 4.5

Chloride

104 mmol/L

100 – 110

Bicarbonate

14 mmol/L*

22 – 27

Urea

15.0 mmol/L*

3.0 – 8.0

Creatinine

0.34 mmol/L*

0.07 – 0.12

Total Calcium

2.4 mmol/L

2.15 – 2.6

Ionised Calcium

0.9 mmol/L*

1.1 -1.3

Phosphate

1.3 mmol/L

0.7 – 1.4

Albumin

26 G/L*

33 – 47

Globulins

35 G/L

25 – 45

Total Bilirubin

35 micromol/L*

4 – 20

Conjugated Bilirubin

30 micromol/L*

1 – 4

g-Glutamyl Transferase

120 U/L*

0 – 50

Alkaline Phosphatase

180 U/L*

40 – 110

Lactacte Dehydrogenase

3800 U/L*

110 – 250

Aspartate Aminotransferase

210 U/L*

< 40

Alanine Aminotransferase

400 IU/L*

< 40

  • What complication has occurred?
  • Give the reasons for your answer.

[Click here to toggle visibility of the answers]

College Answer

  • Citrate toxicity secondary to regional citrate anticoagulation for CRRT.
  • Evidenced by:
    • High anionic gap metabolic acidosis
    • Low ionised calcium
    • High total:ionised calcium ratio
    • Liver impairment

Discussion

Let us calculate the anion gap.

(136+ 43) - (104 + 14) = 22.3.

Thus, it is raised by about 10.

Given the story of sepsis and renal failure, one would be prone to jump to conclusions (its lactate and uremia, you might say).

The hint is in the calcium.

The ionised calcium in acidosis normally increases. Well, in respiratory acidosis it probably increases more than in lactic acidosis (because lactate forms calcium-lactate complexes), but still - it should be high, not low. At this point the savvy candidate will detect a hint in the question - the patient is coagulopathic, and heparinisation of the dialysis circuit is probably a bad idea. They must be using citrate, one surmises.

This notion is confirmed by the presence of a high total to ionised calcium ratio (i.e. the total calcium is normal, but the ionised fraction is low - this is because measurement instruments which detect calcium will also measure citrate-calcium complexes in the serum, but the electrode which measures ionised calcium will only measure the free fraction, which decreases with citrate toxicity).

A homage to the interaction of pH and ionisation of calcium can be found in the section dedicated to acid-base disturbances.

References

LITFL have an excellent point-form summary of citrate toxicity. Much of what we know about it is derived from the sorry experience of patients who were recipients of massive transfusions.

Uhl, L., et al. "Unexpected citrate toxicity and severe hypocalcemia during apheresis." Transfusion 37.10 (1997): 1063-1065.

Bushinsky, David A., and Rebeca D. Monk. "Calcium." The Lancet 352.9124 (1998): 306-311.

Schaer, H., and U. Bachmann. "Ionized calcium in acidosis: differential effect of hypercapnic and lactic acidosis." British journal of anaesthesia 46.11 (1974): 842-848.

Dzik, Walter H., and Scott A. Kirkley. "Citrate toxicity during massive blood transfusion." Transfusion medicine reviews 2.2 (1988): 76-94.

Tolwani, Ashita J., et al. "Simplified citrate anticoagulation for continuous renal replacement therapy." Kidney international 60.1 (2001): 370-374.

Bakker, Andries J., et al. "Detection of citrate overdose in critically ill patients on citrate-anticoagulated venovenous haemofiltration: use of ionised and total/ionised calcium." Clinical Chemical Laboratory Medicine 44.8 (2006): 962-966.